Alert archive / Michigan / Special Marine Warnings in 2017
Special Marine Warning 21, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Jun 22, 2017, 5:10 PM EDT. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 5:10 PM EDT (21:10 UTC)
- Expired
- Jun 22, 2017, 7:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The NCL Michigan radar (KAPX), 63 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:40 PM EDT | TSTM WND GST 42 | 2 Nne Leelanau State Pa, MI | AT GRAND TRAVERSE LIGHT |
| Jun 22, 6:10 PM EDT | HAIL 0.25 | 5 Sse Harbor Springs, MI | TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WHUS53 KAPX 222110
SMWAPX
LMZ323-342-344-362-364-222315-
/O.NEW.KAPX.MA.W.0021.170622T2110Z-170622T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
510 PM EDT THU JUN 22 2017
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN FROM SLEEPING BEAR
POINT TO 5NM WEST OF THE MACKINAC BRIDGE...INCLUDING GRAND
GRAND TRAVERSE BAY AND LITTLE TRAVERSE BAY
* UNTIL 715 PM EDT
* AT 508 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 NM NORTHEAST OF
NORTH MANITOU ISLAND...MOVING EAST AT 35 KNOTS.
HAZARD...WIND GUSTS TO 40 KNOTS.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
NORWOOD...HARBOR SPRINGS...NORTHPORT...BIG ROCK POINT...
CHARLEVOIX...THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...NORTH
MANITOU ISLAND...GRAND TRAVERSE LIGHT AND CAT HEAD POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 4557 8503 4549 8500 4546 8486 4536 8485
4536 8486 4530 8501 4530 8518 4525 8528
4514 8530 4510 8604 4533 8609
TIME...MOT...LOC 2108Z 260DEG 39KT 4522 8592
HAIL...0.00IN
WIND...40KTS
$$
JZ4 follow-up statements
838
FZUS73 KAPX 222123
MWSAPX
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
523 PM EDT THU JUN 22 2017
LMZ323-342-344-362-364-222315-
/O.CON.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
523 PM EDT THU JUN 22 2017
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...
FOR THE FOLLOWING AREAS...
NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN FROM SLEEPING BEAR
POINT TO 5NM WEST OF THE MACKINAC BRIDGE...INCLUDING GRAND
TRAVERSE BAY AND LITTLE TRAVERSE BAY...
AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAT HEAD
POINT...MOVING EAST AT 40 KNOTS.
HAZARD...WIND GUSTS TO 40 KNOTS.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
LOCATIONS IMPACTED INCLUDE...
NORWOOD...HARBOR SPRINGS...NORTHPORT...BIG ROCK POINT...CHARLEVOIX...
THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...GRAND TRAVERSE LIGHT
AND CAT HEAD POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 4538 8590 4557 8503 4549 8500 4546 8486
4536 8485 4530 8501 4530 8518 4525 8529
4514 8530 4510 8598
TIME...MOT...LOC 2122Z 253DEG 45KT 4528 8566
HAIL...0.00IN
WIND...40KTS
$$
JZ166
FZUS73 KAPX 222143
MWSAPX
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
543 PM EDT THU JUN 22 2017
LMZ364-222151-
/O.CAN.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
543 PM EDT THU JUN 22 2017
...THE SPECIAL MARINE WARNING IS CANCELLED...
THE AFFECTED AREAS WERE...
OPEN WATERS OF LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI
5NM OFFSHORE TO MID LAKE...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND NO LONGER
POSES A SIGNIFICANT THREAT TO BOATERS.
LAT...LON 4525 8568 4529 8556 4530 8569 4543 8568
4557 8503 4549 8500 4546 8486 4536 8485
4530 8501 4530 8518 4525 8529 4516 8530
4512 8570
TIME...MOT...LOC 2141Z 260DEG 39KT 4532 8536
$$
LMZ323-342-344-362-222315-
/O.CON.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
543 PM EDT THU JUN 22 2017
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...
FOR THE FOLLOWING AREAS...
NEARSHORE WATERS OF LAKE MICHIGAN FROM SLEEPING BEAR
POINT TO 5NM WEST OF THE MACKINAC BRIDGE...INCLUDING GRAND
TRAVERSE BAY AND LITTLE TRAVERSE BAY...
AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHARLEVOIX...
MOVING EAST AT 40 KNOTS.
HAZARD...WIND GUSTS TO 40 KNOTS.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
LOCATIONS IMPACTED INCLUDE...
NORWOOD...HARBOR SPRINGS...NORTHPORT...BIG ROCK POINT...CHARLEVOIX...
THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...GRAND TRAVERSE LIGHT
AND CAT HEAD POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 4525 8568 4529 8556 4530 8569 4543 8568
4557 8503 4549 8500 4546 8486 4536 8485
4530 8501 4530 8518 4525 8529 4516 8530
4512 8570
TIME...MOT...LOC 2141Z 260DEG 39KT 4532 8536
HAIL...0.00IN
WIND...40KTS
$$
JZ917
FZUS73 KAPX 222155
MWSAPX
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT THU JUN 22 2017
LMZ323-344-362-222203-
/O.CAN.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
555 PM EDT THU JUN 22 2017
...THE SPECIAL MARINE WARNING IS CANCELLED...
THE AFFECTED AREAS WERE...
GRAND TRAVERSE BAY...
OPEN WATERS OF LAKE MICHIGAN...
NEARSHORE WATERS FROM SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT
MI...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND NO LONGER
POSES A SIGNIFICANT THREAT TO BOATERS.
LAT...LON 4527 8539 4535 8542 4544 8524 4545 8517
4553 8519 4557 8503 4549 8500 4546 8486
4536 8485 4532 8495 4530 8501 4530 8518
4525 8529
TIME...MOT...LOC 2153Z 260DEG 39KT 4534 8516
$$
LMZ342-222315-
/O.CON.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
555 PM EDT THU JUN 22 2017
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM EDT...
FOR THE FOLLOWING AREAS...
NEARSHORE WATERS OF LAKE MICHIGAN FROM NORWOOD MI TO 5NM WEST OF
MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY...
AT 553 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG ROCK
POINT...MOVING EAST AT 40 KNOTS.
HAZARD...WIND GUSTS TO 40 KNOTS.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
LOCATIONS IMPACTED INCLUDE...
THE MOUTH OF LITTLE TRAVERSE BAY...PETOSKEY...HARBOR SPRINGS...BIG
ROCK POINT AND CHARLEVOIX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 4527 8539 4535 8542 4544 8524 4545 8517
4553 8519 4557 8503 4549 8500 4546 8486
4536 8485 4532 8495 4530 8501 4530 8518
4525 8529
TIME...MOT...LOC 2153Z 260DEG 39KT 4534 8516
HAIL...0.00IN
WIND...40KTS
$$
JZ240
FZUS73 KAPX 222216
MWSAPX
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
616 PM EDT THU JUN 22 2017
LMZ342-222226-
/O.CAN.KAPX.MA.W.0021.000000T0000Z-170622T2315Z/
616 PM EDT THU JUN 22 2017
...THE SPECIAL MARINE WARNING IS CANCELLED...
THE AFFECTED AREAS WERE...
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE
BAY...
THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS.
LAT...LON 4527 8539 4535 8542 4544 8524 4545 8517
4553 8519 4557 8503 4549 8500 4546 8486
4536 8485 4532 8495 4530 8501 4530 8518
4525 8529
TIME...MOT...LOC 2216Z 260DEG 39KT 4538 8480
$$
JZWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 22, 3:18 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 22, 3:18 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 318 PM EDT Thu Jun 22 2017 .NEAR TERM...(Tonight through Friday) Issued at 316 PM EDT Thu Jun 22 2017 High impact weather potential: Showers and thunderstorms with potential heavy rainfall. A few storms may be severe with damaging winds and large hail the threats. Need to monitor rivers for potentially higher rises if total QPF through the night happens to near a couple inches. Pattern synopsis and forecast: Fast westerly flow aloft continues over the area with the next in a series of shortwaves pressing through Wisconsin, spreading an axis of deeper moisture (PWATS now in the 1.75" to 2.00" range) through the western Great Lakes. This out ahead of a cold front that stretched from central Lake Superior through NW Wisconsin. Low to mid level WAA and additional upper divergence was helping to expand showers and a few thunderstorms ahead of the front. Not much else has developed from anything diurnally driven despite nrn lower BLCAPES 1000-1500j/kg (less in eastern upper), as there is a lack of a focusing mechanism, aided by the fact there was some subsidence warming aloft from behind this mornings rainfall. Low clouds have held tough most of the day from roughly M-32 north, keeping heating at a minimum, with the warmer readings south of there, reaching the upper 70s to lower 80s. Heading through the late afternoon and evening hours, am expecting showers to expand further as the aforementioned forcing moves in over the region, and while the LLJ will try to strengthen, back some ahead of the shortwave, and result in increasing low level convergence. MUCAPES do not appear to wanna eclipse more than 1200 j/kg across the srn CWA, with much less instability further north, especially into eastern upper. Still looking at a marginal risk for a severe storm or two M-32 south, with slight risk scraping portions of M-55 corridor. Damaging winds to 60 mph and large hail to 1 inch still the threats. Heavy rainfall appears to be the main player here with such a moist air mass. Expect periods of very heavy rain, focused more so in the evening to maybe a few hours past midnight. Many areas of nrn lower, still thinking more likely along and south of a line from the GTV Bay region over to Alpena. Could easily see over an inch of rain in this area. Will need to keep a close eye on rainfall totals, RFC max 48hr contingency forecasts are as high as 2". This would have some impacts on area rivers and streams. As of right now, there are no significant rises anticipated that would go into flooding. Rainfall starts to trail off late tonight into Friday morning, especially as the cold front slowly crosses the region. We will more than likely have to deal with more low clouds and a little fog until it passes. Cooler and less humid air and and some fairly decent drying are expected to lead to a great Friday afternoon with only some high based scattered cumulus. Large scale upper troughing slides south toward eastern upper tomorrow afternoon with some colder temperatures aloft combining with secondary sfc troughing, for the potential of a few showers. This is a low chance/low confidence setup. Very mild night SE CWA with mid to upper 60s for lows, while cooler mid and upper 50s across eastern upper. Highs tomorrow in the 70s. && .SHORT TERM...(Friday night through Sunday) Issued at 316 PM EDT Thu Jun 22 2017 ...Cooler with (mainly) daytime showers/storms... High Impact Weather Potential...Low risk for not severe thunderstorms Saturday and Sunday afternoon. Pattern Synopsis/Forecast...Long wave troughing persists across much of Canada and into the northern plains/Great Lakes region with long wave ridging building northward along the west coast...toward the Gulf of Alaska. Closed/occluding low pressure/short wave energy moving through the mean trough is sliding through south-central Canada...with an occluded/cold front arcing into the upper Midwest then back to secondary low pressure in the central plains. Occluded low pressure system slides through Ontario/far northern lakes region through Friday kicking the front through the state. Cooler weather arrives for the weekend along with the possibility for daytime instability showers/possibly thunder...with shower activity augmented by the passage of a secondary short wave late Saturday night into Sunday. Primary Forecast Concerns...Minimal. There will be a low end risk for thunderstorms Saturday afternoon and a little better chance for thunderstorms Sunday afternoon...with daytime heating and as colder air aloft slides over the region (core of -22C 500 MB air moves through Sunday). Best chances will likely be across north-central and northeast lower Michigan with prevailing westerly flow. But aside from any brief pulse-severe hailer with low wet-bulb zero heights...severe weather risk will be minimal. Otherwise...cool once again through Sunday with high temperatures in the middle 60s to around 70 both days (coolest on Sunday) and a good 10 to 15 degrees below normal. && .LONG TERM...(Sunday night through Thursday) Issued at 316 PM EDT Thu Jun 22 2017 The extended forecast, Monday through Thursday, indicates a slow warming trend across the Great Lakes next week, with a few rounds of rain showers expected. At upper levels, a broad upper trough which settled over the Great Lakes and Hudson Bay during the weekend, will slowly exit east of the region Wednesday, while an upper ridge strengthens over the Plains and pushes into the state Thursday. 850mb temps in this pattern will warm from around 5c to begin the upcoming work week, to around 12c Thursday in the developing upper ridge. The upper lvl pattern will help surface temperatures warm from below normal readings in the upper 60s to around 70 degrees thru Tuesday, before warming into the mid 70s Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 126 PM EDT Thu Jun 22 2017 MVFR CIGS likely to hold on across PLN/APN further into the afternoon, before conditions really start deteriorating late this afternoon through this evening, as cold front slowly slides into nrn Michigan. The air mass is already quite moist, and further moisture advection ahead of the front, combined with a disturbance aloft, will result in definite rains moving in over the airports. Best instability will reside south, so better thunderstorm chances TVC/MBL. Only a small chance for a severe storm with damaging winds and large hail being the threats, but as these storms roll through, heavy rainfall is the more likely expectation, with well over an inch of rain possible. Temporary MVFR/IFR conditions in the stronger rain/storms, with more solid MVFR/IFR CIGS sweeping through overnight into Friday morning. Should see these low clouds and fog quickly dissipate toward the end of the TAF period as the cold front passes. && .MARINE... Issued at 316 PM EDT Thu Jun 22 2017 Gradient winds and waves not expected to be of any issue over the next several days. Generally southerly winds will turn more westerly overnight into Friday morning behind the passing of a cold front. Gusty and erratic winds will be possible within periods of showers and scattered thunderstorms that will be associated with this front, with the strongest of activity this evening to a few hours past midnight. There is a small chance for a storm or two to become severe across the srn nearshore waters, but that chance is fairly low. Expect some very heavy rainfall however. Skies open up through the day Friday, with cooler and drier air increasing over the region. Additional scattered showers and a few potential storms through the weekend, mainly in the afternoons. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...SMD SHORT TERM...TBA LONG TERM...SWR AVIATION...SMD MARINE...SMD
Hazardous weather outlook, Jun 22, 3:22 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 322 PM EDT Thu Jun 22 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-231200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 322 PM EDT Thu Jun 22 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Remainder of this afternoon and tonight. A large area of showers and thunderstorms will sweep across northern Michigan through tonight, with the primary thunderstorm threat across northern lower Michigan. There remains a chance for a few storms to become severe with damaging winds to 60 mph and large hail to one inch along and south of M-32, but a greater threat may be heavy rainfall in this area, with many locales mainly along and south of a line from Traverse City to Alpena possibly receiving in excess of an inch of rain. While no widespread flooding is anticipated, many areas in northern lower Michigan may see localized significant ponding of water on roads and in poor drainage areas, with quick rises on area rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are again possible across portions of the outlook area this weekend and again Wednesday, especially during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later this afternoon and evening. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:33 PM EDT | Special Weather Statement | APX | Emmet | 42 min |
Nearby
Special Marine Warnings in Michigan, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.